CSN Login
Members Online: 11

You are here

First Infusion Yesterday

Sunriver's picture
Sunriver
Posts: 50
Joined: Sep 2006

I posted on here last week when I had my port inserted.
I was diagnosed in August 2006, had a resection and was staged at 2a. After a brief hiccup due to a lower bowel blockage which sent me back to the hospital for a week and an introduction to the NG tube very special experience), my recovery has been very good. I do not have any incision pain and have been exercising including swimming and kayaking (flat water). My bowel movements have returned to normal.

Currently I am taking a liquid multi-vitamin, Super B-Complex, Coenzyme Q10 and Glutamine (all onc approved)

Yesterday I went in for my first chemo infusion. I went in at 9:00am for chemo education. When I got there they attempted to take blood from my new port with no luck. After some trying they moved to a longer needle (1") with still no luck. They ended up taking my blood work out of my arm.

During this time I did get my chemo education. I was told that I would get premeds of calcium and magnesium (before and after the infusion) and decadron before. The infusion itself was to consist of /leucovorin and oxaliplatin followed up by a dose of 5fu and then a pump with 46 hours of 5fu. They consider what I get to be between folfox4 and folfox6.

At 10:30am or so I made it to the infusion room. Once there the nurse could not get blood out of my port and was not happy with the needle placement (I guess she wasn’t convinced that it had hit the back of the port so once again they took it out and went for a longer needle (1.25”). Once in she seemed happy with it but still no blood. They plan to run some chemical through the port to try and get blood when I bring my pumb back on Wednesday. Since I still had some bruising from my port placement all of this needle work hurt more that I would have liked.

I didn’t have a problem with the calcium or magnesium but decadron made me light headed enough to have to stop it for a while and then it was restarted. The balace of the infusions went without a hitch although it took longer that I thought it would and I condinuted to feel light headed (drugged out) for the rest of the day. I got out of the infusion room with my pump at 4pm.

I picked up my nausea meds on the way home and I have diarrhea and constipation medicine on hand. I ate dinner fine and watched Monday Night Football. I took several nausea meds as suggested by my chemo education person. When I went to bed I started feeling nausea. It gradually got worse so I got up and decided to have a banana. As soon as I started eating the banana I felt worse and vomited a couple of times. After that I felt better took some nausea meds and slept the rest of the night just fine.

Today I still feel light headed but I’m having my coffee and breakfast and feel fine so far. I will continue to take my nausea meds to hopefully keep the nausea at bay. No constipation or diarrhea yet.

As far as other side effects I have noticed some tingling in my jaw when I first start eating something but it seems to go away in a few seconds. No cold sensitivity yet, no numbness in hand or feet or anything else.

lfondots63's picture
lfondots63
Posts: 822
Joined: Jan 2006

Hi Sunriver!

Sounds like you had a little bit of a tough time on the first day. Did you ask about the EMLA cream? I don't know if it would have worked with all the proding though. Were they worried about the no blood return? Whoever takes off the pump will also try to get blood return (if they are worth their salt.) Try to eat small meals to keep the naucea away. Don't forget to drink lots of water. I drank warm teas the first couple of days because of the cold sensitivity. Don't try to grab some ice like one of the board members did after first treatment. LOL. That is learning the hard way. I was yucky feeling for the 46 hours on the pump and got real sick the night when they took it off. The calcium/magnesium is good to stop the neuropathy side effects. Maybe see if they can give you something other then decadron? That might have caused the light headedness. I got Benadryll and slept for about 2 hours during infusion. HUGS and know that the infusions are no longer the dreaded "unknown".

Lisa F.

crazylady
Posts: 544
Joined: Jun 2004

My port rarely gives blood which always frustrates my chemo nurse. As long as the chemo goes in through the port I don't worry about it.
Jamie

kerry's picture
kerry
Posts: 1317
Joined: Jan 2003

Hi Sunriver,

Your chemo day sounds very similar to mine yesterday. I, like Lisa F get Benadryl before my chemo and I sleep through it all.

I have had times when I did not get blood return through my port. They always have me turn my head and cough a couple of times, then it works. I'm sure your med. staff do the same thing. If the chemo goes in ok, don't worry about it.

I had my chemo yesterday as well, so we were probably up at the same time last night puking!! Doesn't misery love company???

Good luck with your regimen.

Kerry

Betsydoglover's picture
Betsydoglover
Posts: 1254
Joined: Jul 2005

Sunriver -

All in all it doesn't sound like too bad a day.

I didn't have a port, so I can't comment on the blood draw issue.

Decadron never caused me any issues (but also not clear how much benefit it caused). I would seriously discuss those effects with your oncologist.

I only used Compazine and occasionally Ativan for nausea, but there are powerful anti-nausea drugs that can also be used. Not sure how the latter work, but I know that for me taking Compazine regularly for the first few days worked much better than taking it only after I had symptoms. In fact taking it regularly for a few days actually reduced the nausea to something that only occasionally bugged me in the background, but was never a real issue.

Your oxaliplatin side effects (first bit jaw thing) probably won't get any worse this time. You may have more effects with subsequent treatments, but that is then and this is now. A really important thing about this disease is the old "one day at a time".

So far, so good. Best wishes. Stage II is highly curable,
Betsy

vinny3's picture
vinny3
Posts: 933
Joined: Jun 2006

It's too bad that they had trouble getting blood out. That alwasys makes them nervoous. The EMLA cream is a good idea to reduce the discomfort while they do the poking.
It's funny about the side effects. I am just finishing my 9th treatment. The first bite syndrome bothered me at first but no longer is a problem. The cold sensitivity of my hands and feet is a little worse and lasts a little longer with each treatment. I get Decadron also and it makes me flushed and perhaps a little unsteady if I move too fast.
Hope the rest of your treatments go well. Talk to your onc about what you have experienced.

Dick

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

Sounds like a friend of mine...he still is doing everything he always did...WITH THE PUMP....sigh, I was victim to every side effect known to the particular chemo I was on (sob...just a sensitive soul, I guess...hehehehehe).

I, too, gave the nurses a run for their money with drawing blood. They used the cough technique on me, too....and I was successfully infused thru this for almost 2 years...even fed thru it once...no troubles!

Hugs, Kathi

nudgie's picture
nudgie
Posts: 1483
Joined: Sep 2006

Hi. I was Dx and tumor removed on 10 July 06. Stage II, NO/MO. I am also taking your same chemo treatment, FLOFOX (Oxplatian, Lev & 5FU) along with pre-meds of Decadron and nausa meds before my infusion. I would discuss the side effects of the Decadron with your Onc Doc to see if you should still take it if you are getting light headed from it. I get all my pre-meds BEFORE my calc & mag bag, infusion, & cal & mag bag.

Side effects I have had with this treatment:
a) Tingling in hands and fee
b) Burning in throat and chest. Now on Nexium, which helps.
c) Tighting of wrist joints
d) slight headaches
c) Not able to sleep as normal. Maybe 5-7 hours a night. Usualy 5-6 hours.
d) Tingling of arms
e) Slight headaches
f) NO VOMITING OR NAUSA (pre-meds I think)
g) Nose bleeding when blowing nose (low palates)

Due to the side effects of the Chemo and WBC Booster shot my Onc Doc and I decided to reduce my chemotherapy drugs by 20% across the board, so now my Oxy is at 65% instead of 85%, 5FU is at 3000 instead of 3800. Had the first reduction treatment on 20 October and seems to be better. I have 7 more treatments to go. I am going to do my BEST to complete, but I also needs to listen to my body.

Make sure you continue to take care of your treatment. Do research, talk to people and your Onc Doc.

Also keep an eye on your RBC and WBC counts since winter is beginning. Flu and cold season and everyone needs a good immue system to continue to fight off bugs.

Feel free to contact me anytime if you would like to talk.

work email: shelly_kelly@navyfederal.org
personnal email: michelekelly@mindspring.com

You can also use my CSN email.

GOOD LUCK. HUGES AND KISSES

Subscribe to Comments for "First Infusion Yesterday"